Illinois, 2009

Flooding in Illinois, March 10 to 12, 2009

March 10 to 12, 2009 · NWS ILX · 6 events in 6 counties and zones

Two to three inches of rain falling on already saturated soils caused many area creeks and streams to overflow their banks. As a result, several county roads were flooded along and north of a Rushville to Minonk line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Two to three inches of rain falling on already saturated soils caused many area creeks and streams to overflow their banks. As a result, several county roads were flooded along and north of a Rushville to Minonk line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 9, 10:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 9, 10:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1139 PM CDT MON MAR 9 2009

.DISCUSSION...
ISSUED 836 PM CDT MON MAR 9 2009

FORECAST ON TRACK THIS EVENING WITH VERY FEW CHANGES PLANNED.
LATEST SURFACE ANALYSIS INDICATING A WARM FRONT STILL WELL SOUTH
OF THE FORECAST AREA OVER SRN MO INTO CNTRL TN. CONVECTION HAS
BEEN OCCURRING IN THE ZONE OF LOW LEVEL WARM ADVECTION ACRS PARTS
OF KS INTO NW MO. AREAS FURTHER TO THE EAST...DISPLACED SOMEWHAT
FROM THE 850 MB THETA-E RIDGE SEEING MOSTLY LIGHT RAIN. LATER
THIS EVENING...AS THE LOW LEVEL JET BEGINS TO VEER AND THE SFC
WARM FRONT SHIFTS NORTH CLOSER TO ILLINOIS...WE SHOULD SEE AN
INCREASE IN CONVECTION. MODELS HAVE BEEN CONSISTENLY SHOWING A
LEAD UPPER LEVEL SHORTWAVE AND SFC WAVE SHIFTING ACRS CNTRL IL
BY TUE MRNG. TEMPERATURES NOT GOING ANYWHERE THIS EVENING AND
OVERNIGHT...AND IN FACT AS THE SFC WMFNT APPROACHES...WE SHOULD
SEE LATE NIGHT TEMPERATURES BEGIN TO SLOWLY RISE. CONVECTIVE
PARAMETERS NOT THAT IMPRESSIVE ACRS MOST OF OUR AREA BUT AS THE
LOW LEVEL BNDRY MOVES INTO OUR SRN COUNTIES LATE TNT...MUCAPES
WERE FORECAST TO INCREASE TO ARND 500 J/KG. A FEW OF THE STORMS
LATER TNT IN ADDITION TO PRODUCING ADDITIONAL HEAVY RAIN...MAY
BRING SOME HAIL AS WELL.

&&

.AVIATION...
ISSUED 1130 PM CDT MON MAR 9 2009

LOW LEVELS OF THE ATMOSPHERE SLOWER TO SATURATE THIS EVENING THAN
EARLIER EXPECTED. HOWEVER...STILL PLENTY OF MOISTURE ADVECTING
NWD INTO CNTRL IL AHEAD OF A WARM FRONT WHICH WAS LOCATED OVER
SOUTHEAST MO INTO WRN KY. LARGE AREA OF LIGHT TO MODERATE RAIN
CONTINUES TO PUSH IN FROM THE SOUTHWEST AND EXPECT MORE CONVECTION
TO WORK ITS WAY IN AS WELL AS THE WARM FRONT DRAWS CLOSER. WE
CONTINUE TO EXPECT CIGS AND VSBYS TO LOWER AS THE FRONTAL BNDRY
EDGES CLOSER TO THE FORECAST AREA. SFC WNDS WL GRDLY VEER FROM
AN EASTERLY DIRECTION INTO THE SOUTH BY MRNG AS THE FRONT MOVES
THRU. WE MAY SEE A BREAK IN THE PRECIP LATER TUE MRNG BUT WITH
AS MUCH LOW LEVEL MOISTURE THAT WILL BE IN PLACE...EXPECT THE
MVFR CIGS AND VSBYS TO ONLY GRDLY BREAK IN THE AFTN. A COLD FRONT
WL APPROACH THE AREA IN THE 21Z-02Z TIME FRAME AND IT STILL APPEARS
CONVECTION WILL INCREASE IN COVERAGE AND INTENSITY JUST AHEAD OF
THE FRONT. GUSTY WINDS ARE STILL EXPECTED IN THE WARM SECTOR TUE
AFTN AHEAD OF THE COLD FRONT...WITH WINDS SHIFTING INTO THE
WEST DURING THE EVENING. FORECAST SOUNDINGS CONTINUE TO INDICATE
THE STRONGEST GUSTS...PSBLY UP TO 35 KTS WL BE JUST AFTR COLD
FROPA TUE EVENING.

SMITH
&&

.PREV DISCUSSION...
ISSUED 325 PM CDT MON MAR 9 2009

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
CONVECTION ALREADY WELL UNDERWAY OVER MISSOURI AND IS CROSSING INTO
WESTERN ILLINOIS THIS AFTERNOON. EXPECT STORMS TO CONTINUE TO
BLOSSOM AND ENVELOP THE AREA TONIGHT. THE BETTER CHANCE OF HEAVIER
RAINFALL WILL BE TOWARD MIDNIGHT AS THE NORTHWARD-MOVING WARM FRONT
NOW OVER SOUTHERN MISSOURI APPROACHES. ELEVATED THUNDERSTORMS WITH
LARGE HAIL POTENTIAL STILL LOOKS ON TARGET LATE TONIGHT AND EARLY
TUESDAY MORNING. AFTER THAT...THE SURFACE LOW WILL BE MOVING FROM
EASTERN IOWA INTO WESTERN WISCONSIN...WITH THE TRAILING COLD FRONT
SWEEPING THE AREA FROM LATE AFTERNOON THROUGH THE EVENING. EXPECT
THE NEXT ROUND OF SEVERE POTENTIAL TO ACCOMPANY THIS FRONT. WITH THE
SURFACE LOW TRACKING FURTHER NORTHWEST THAN THE ONE ON SUNDAY...LOW
LEVEL SHEAR WONT BE QUITE AS INTENSE...BUT MAY BE SUFFICIENT FOR AN
ISOLATED TORNADO WITH ANY DISCRETE STORMS OR LINE SEGMENTS. EXCEPT
FOR A LINGERING CHANCE OF STORMS IN THE SOUTHEAST...MOST OF THE
ACTIVITY SHOULD BE CLEAR OF THE AREA BY 06Z WED.

THERE IS NO CHANGE IN THE HEAVY RAIN POTENTIAL...WITH THE HEAVIEST
AMOUNTS AROUND 2 INCHES ACROSS THE NORTHERN CWA. WILL KEEP THE FLASH
FLOOD WATCH IN PLACE.

LONG TERM...THURSDAY THROUGH MONDAY...
AFTER TUESDAY NIGHT...COOL HIGH PRESSURE WILL PUSH IN FROM CANADA
AND BRING DRY QUIET WEATHER THAT WILL LAST INTO AT LEAST THE END OF
THE WEEK. MODEL GUIDANCE IS QUITE COOL ON TEMPERATURES ESPECIALLY
WEDNESDAY NIGHT AND THURSDAY...WITH LOTS OF LOWS IN THE TEENS AND
HIGHS IN THE 30S. AFTER THAT...UPPER FLOW WILL THEN RETURN TO
SOUTHWESTERLY ALLOWING A SLOW WARMUP. THE NEXT STORM SYSTEM IS
SLATED TO COME INTO THE PLAINS SOMETIME AROUND NEXT SUNDAY OR
MONDAY...BUT THE MODELS ARE STILL PRETTY DIVERGENT IN THEIR
SOLUTIONS THAT FAR OUT. FOR NOW...WILL KEEP POPS IN THE SLIGHT
CHANCE RANGE FOR MONDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ILZ027>031-036>038-
040-041.

&&
Hazardous weather outlook, Mar 9, 2:15 PM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT MON MAR 9 2009

ILZ027>031-036>038-040-041-101200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
315 PM CDT MON MAR 9 2009

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

HEAVY RAIN AND THUNDERSTORMS ARE EXPECTED TONIGHT...AS A WARM FRONT
ACROSS CENTRAL MISSOURI AND SOUTHERN ILLINOIS MOVES NORTHWARD. RAINFALL
TOTALS UP TO 2.5 INCHES WILL BE POSSIBLE. FLASH FLOODING MAY
DEVELOP DUE TO THE RAIN FALLING ON ALREADY SATURATED GROUND. A
FLASH FLOOD WATCH IS IN EFFECT FOR AREAS NORTH OF A LINE FROM
SCHUYLER COUNTY TO MCLEAN COUNTY...AFTER 10 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAIN AND THUNDERSTORMS WILL CONTINUE ON TUESDAY...AS THE
NEXT STORM SYSTEM PASSES BY TO THE NORTHWEST OF ILLINOIS. THE
FLASH FLOOD WATCH CONTINUES UNTIL NOON ON TUESDAY. THERE IS ALSO A
SLIGHT RISK FOR SEVERE STORMS ACROSS ALL OF CENTRAL ILLINOIS ON
TUESDAY. THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE
NEEDED ON TUESDAY MORNING.

ILZ042>057-061>063-066>068-071>073-101200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-
VERMILION-
315 PM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA TONIGHT...AS A
WARM FRONT OVER CENTRAL MISSOURI AND SOUTHERN ILLINOIS PUSHES
NORTHEAST OVER THE AREA. LOCALLY HEAVY RAIN WILL BE POSSIBLE...
WITH RAINFALL TOTALS UP TO 1.5 INCH BY TUESDAY MORNING. THERE IS A
SLIGHT RISK FOR SEVERE STORMS LATER TONIGHT...MAINLY SOUTH OF A
QUINCY TO DANVILLE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ON TUESDAY...AS THE
NEXT STORM SYSTEM PASSES BY TO THE NORTHWEST OF ILLINOIS. THERE IS
A SLIGHT RISK FOR SEVERE STORMS ACROSS ALL OF CENTRAL AND
SOUTHEAST ILLINOIS ON TUESDAY. THE MAIN HAZARDS WILL BE DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE
NEEDED ON TUESDAY MORNING.

BARKER

In the hours before

Local storm report, Mar 9, 9:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1018 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     TORNADO          6 SW LOAMI              39.61N 89.93W
03/08/2009                   SANGAMON           IL   NWS STORM SURVEY

            *** 2 INJ *** NWS DAMAGE SURVEY TEAM DETERMINED AN EF1
            TORNADO WITH ESTIMATED WINDS OF 100 MPH TRACKED FROM 6
            MILES SW OF LOAMI TO 1 MILE NORTH OF LOAMI. FIVE HOMES
            DAMAGED...AS WELL AS MANY SHEDS AND OUTBUILDINGS. TWO
            MINOR INJURIES.

&&

25
Local storm report, Mar 9, 9:31 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1031 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TORNADO          6 NE LAWRENCEVILLE      38.79N 87.61W
03/08/2009                   LAWRENCE           IL   NWS STORM SURVEY

            NWS STORM SURVEY TEAM DETERMINED AN EF1 TORNADO WITH
            ESTIMATED WIND SPEEDS OF 95 MPH TRACKED FROM 1 MILE
            NORTHEAST OF THE LAWRENCEVILLE/VINCENNES AIRPORT...TO 1
            MILE SSE OF RUSSELLVILLE. 1 HOME AND 2 MOBILE HOMES
            DAMAGED...SEVERAL BARNS AND OUTBUILDINGS DESTROYED. ALSO
            20 LARGE IRRIGATION UNITS DESTROYED.

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Woodford

When
March 10, 12:00 AM CST to 7:00 AM CST
Where
Woodford County, 1.73 mi WNW of Roanoke to 1.73 mi NNW of Roanoke Scherer Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.809, -89.231

Water was flowing across several streets in Roanoke.

Flood, Stark

When
March 10, 12:00 AM CST to 12:00 PM CST
Where
Stark County, 2.94 mi WNW of Elmira to 1.34 mi S of Toulon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.191, -89.885

Twelve roads across Stark County were closed due to high water flowing across them.

Flood, Marshall

When
March 10, 12:00 AM CST to 12:00 PM CST
Where
Marshall County, Broadmoor to 1.67 mi NW of Wenona
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.150, -89.630

Water was flowing across Rt 17 and Rt 29 near Sparland.

Flood, Knox

When
March 10, 12:00 AM CST to 7:00 AM CST
Where
Knox County, 2.23 mi N of Rio to 7.81 mi WSW of Abingdon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.152, -90.393

Highway 17 was closed due to high water. In addition, water was flowing across numerous other county roads across Knox County.

Flood, Peoria

When
March 10, 12:00 AM CST to 12:00 PM CST
Where
Peoria County, 2.76 mi E of Elmore to 0.82 mi ENE of Cramers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.947, -89.927

Three county roads across Peoria County were closed due to high water.

Flood, Fulton

When
March 10, 12:00 AM CST to March 12, 11:59 PM CST
Where
Fulton County, 2.51 mi W of Avon to 1.85 mi W of Vermont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.670, -90.478

Water was flowing across one lane of County Highway 20 during the morning of March 10th. Tarter Ferry Road off of Old County Highway 2 had three feet of water covering the road due to the Spoon River overflowing its banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157565, 157566, 157567, 157568, 157569, 157570.